Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 6, NWS Sioux Falls, SD

May 30, 1999Dixon County, Nebraska

NWS Sioux Falls, SD issued this tornado warning at May 30, 1999, 6:17 PM CDT for Dixon County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1999, 6:17 PM CDT (23:17 UTC)
Expired
May 30, 1999, 6:50 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dixon County, NE

What was reported inside it

TimeReportWhereRemark
May 30, 6:18 PM CDTThunderstorm Wind 52Allen, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KFSD 302318 RRA
TORFSD
NEC051-302350-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT SUN MAY 30 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  DIXON COUNTY IN NORTHEASTERN NEBRASKA

* UNTIL 650 PM CDT

* AT 615 PM CDT... HAM RADIO SPOTTERS REPORTED A TORNADO 26 MILES
WEST OF SIOUX CITY OR 2 MILES WEST OF ALLEN...MOVING EAST AT 30
MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ALLEN                    AROUND 620 PM CDT
  WATERBURY                AROUND 630 PM CDT

A TORNADO IS ON THE GROUND. GO TO THE BASEMENT. IF A BASEMENT IS
NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 30, 2:40 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 30, 2:40 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 PM CDT SUN MAY 30 1999

SCATTERED THUNDERSTORMS OVER SD PORTION OF CWA AT THIS TIME...AHEAD
OF COLD FRONT CURRENTLY JUST EAST OF MITCHELL. THUNDERSTORM ACTIVITY
AIDED BY DAYTIME HEATING...U50-L60 SFC DEWPTS...FRONTAL BNDRY...AND
WEAK SHORTWAVE MOVING THROUGH NEBRASKA. EXPECT POTENTIAL FOR SEVERE
ACTIVITY TO DIMINISH WITH LOSS OF HEATING TOWARD SUNSET. CLOUDY WITH
SCATTERED SHOWERS EXPECTED IN COLD ADVECTION BEHIND FRONT TONIGHT...
WITH SOME AFTERNOON LIGHT SHOWERS IN COLD AIR MONDAY.

FOR LATER PERIODS...WILL GO WITH A BLEND OF AVN/ETA IDEA...AS IT
SEEMS THE NGM IS KEEPING SFC SYSTEM TOO FAR NORTH. BASIC THINKING
IS TO KEEP CHANCE OF SHOWERS ACROSS CWA MONDAY NIGHT INTO TUESDAY...
WITH LOWEST POPS IN THE NORTH-NORTHWEST...AND HIGHEST IN THE SOUTH.

HIGH TEMPERATURES WILL BE COOLER THAN RECENT DAYS...QUESTION IS
HOW MUCH SO.  AT THIS TIME...WILL GO CLOSER TO FAN GUIDANCE...WITH
COOLEST READINGS MONDAY AND JUST A SLIGHT WARMUP FOR TUESDAY.

.FSD...NONE.
 HAMEN

In the hours before

Local storm report, May 30, 4:17 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT SUN MAY 30 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    ELLIS                     SD    1.25 INCH HAIL
05/30/99   MINNEHAHA                       REPORTED BY FIRE
                                           DEPARTMENT
Local storm report, May 30, 4:17 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT SUN MAY 30 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    ELLIS                     SD    1.25 INCH HAIL
05/30/99   MINNEHAHA                       REPORTED BY FIRE
                                           DEPARTMENT

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.